Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 51, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 17, 1997, 6:50 PM EDT for Chatham County, Effingham County, Georgia; Jasper County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1997, 6:50 PM EDT (22:50 UTC)
- Expired
- Jun 17, 1997, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Chatham County, GA, Effingham County, GA, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:05 PM EDT | Thunderstorm Wind 50 | Ridgeland, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 172250 RRA SVRCHS GAC051-103-SCC053-172330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 650 PM EDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...CHATHAM COUNTY...EFFINGHAM COUNTY AND THE ADJACENT COASTAL WATERS IN SOUTH CAROLINA ...JASPER COUNTY AND THE ADJACENT COASTAL WATERS A LINE OF THUNDERSTORMS WITH VERY STRONG WINDS WILL QUICKLY MOVE ACROSS EASTERN EFFINGHAM AND CHATHAM COUNTIES OF GEORGIA AND ALSO ACROSS JASPER COUNTY SOUTH CAROLINA. THESE STORMS ARE EXPECTED TO PRODUCE WIND GUSTS OF 60 MPH OR HIGHER...TORRENTIAL RAIN AND FREQUENT LIGHTNING AS THEY TRACK OVER THE WARNED AREA BETWEEN 650 AND 730 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL..t.VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:15 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 17, 2:15 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT TUE JUN 17 1997 5H S/W IN MID-MS VLLY THIS EVE MOVES INTO NE THRU 12Z THU. SFC LOW PRES ALSO MOVES INTO NE THRU 48 HRS. AMS WILL CHANGE LITTLE DURING THE NEXT TWO DAYS WITH MOST OF THE ACTIVE WX W AND N OF THE AREA WITH THE AHEAD OF THE VORT CENTER. NGM AND AVN MOS SPLIT ON BEST CHC FOR POPS THE NEXT TWO DAYS...APPRS 20/30 POP WARRANTED FOR MAINLY AFTN/EVE TSTM ACTIVITY. CWF...BNDRY LYR WINDS OF 20-25 KTS AND 850 WINDS OF ARND 30 KTS PICK UP LT WED AND WED NIGHT. SCA MAY BE NEEDED BY WED NIGHT BUT WE HAVE A FEW MORE MODEL RUNS TO PONDER BEFORE THAT DECISION NEEDS TO BE MADE. .S CST... .TONIGHT...PARTLY CLOUDY. A 30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM MAINLY BEFORE MIDNIGHT. LOW IN THE MID 70S. SOUTHWEST WIND 10 MPH. .WEDNESDAY...PARTLY SUNNY WITH A 30 PERCENT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. HIGH IN THE UPPER 80S COAST TO THE LOWER 90S INLAND. WEST WIND 15 MPH BECOMING SOUTHWEST IN THE AFTERNOON. .WEDNESDAY NIGHT...MOSTLY CLOUDY A 30 PERCENT CHANCE OF SHOWERS AND TSTMS. LOW IN THE MID 70S. .THURSDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM. HIGH AROUND 90. .CWF... .TONIGHT...SW WIND 15 KT. SEAS 3 FT. SCTRD SHWRS AND TSTMS (ALL 4 PDS) .WED...SW WIND INCR TO 20 KT. SEAS 4 FT. .WED NIGHT...SW WIND 20 KT BECMG W 25 KT. SEAS 5 FT. .THU...W WIND 20 KT. SEAS 4 FT. CHS ARPT 74/91/73/91 3332 DNTN CHS 76/88/75/90 SAV ARPT 74/92/74/92 3332 VOLKMER
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 26 min |
| Jun 17, 6:37 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 38 min |
| Jun 17, 7:18 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 42 min |
| Jun 17, 7:58 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.